Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 42, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 2, 2014, 11:09 AM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2014, 11:09 AM EDT (15:09 UTC)
- Expired
- Jul 2, 2014, 12:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:05 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 2, 7:05 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 705 AM EDT WED JUL 2 2014 .SYNOPSIS... THE UNSTABLE MOIST ATMOSPHERE...AND AN APPROACHING FRONT...WILL CAUSE SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY THROUGH THURSDAY. SOME STORMS TODAY MAY CONTAIN STRONG GUSTY WINDS. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BOTH DAYS. DRY AND COOLER CANADIAN HIGH PRESSURE WILL THEN BUILD IN FOR THE LONG HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 7 AM UPDATE... MAIN CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS...AS PER SLIGHT RISK AREAWIDE DESIGNATED BY THE STORM PREDICTION CENTER. STORMS COULD ALSO PRODUCE LOCALIZED HEAVY RAINFALL. WEAK SHORTWAVE IGNITED BROKEN LINE OF CONVECTION IN NW PA AND WESTERN NY AROUND 10PM-MIDNIGHT...PERHAPS HELPED BY SURFACE CONVERGENCE OF LAKE ERIE SHORELINE. HOWEVER...AFTER SMALL CLUSTERS OF STORMS REACHED SOME PORTIONS OF THE NEW YORK THRUWAY CORRIDOR SEVERAL HOURS AGO...INCREASING NOCTURNAL STABILITY AND RESULTANT CONVECTIVE INHIBITION ALLOWED THE CONVECTION TO FALL APART. WE HAD SPORADIC WIND DAMAGE REPORTS FROM THE THUNDERSTORMS TUESDAY EVENING IN PORTIONS OF CENTRAL NY. HOWEVER...BETWEEN YESTERDAY AND TODAY...TODAY APPEARS TO BE THE BETTER SET SET UP FOR AREAWIDE THUNDERSTORM ACTIVITY AND SEVERE WEATHER POTENTIAL. IN ADDITION THE INCREASING SHEAR /0-3 KM SHEAR 30-35 KTS AND 0-6 KM SHEAR 45-50 KTS/...THERE WILL BE STRONGER DYNAMIC FORCING AS 300MB JET SAGS ACROSS THE CENTRAL TO EASTERN GREAT LAKES AND PLACES OUR AREA INTO THE RIGHT ENTRANCE REGION. ONE OR MORE SHORTWAVES WILL ALSO TRAVERSE THROUGH THE FLOW...WHILE SURFACE COLD FRONT ALSO APPROACHES...ENHANCING SURFACE CONVERGENCE. ALL OF THESE FACTORS...PLUS CONTINUED INSTABILITY AS EVIDENCED BY MODEL SOUNDINGS OF 1500-2500 J/KG SURFACE-BASED CAPE. THUS THE PROSPECTS FOR ORGANIZED SEVERE WEATHER IS HIGHER TODAY COMPARED TO TUESDAY. MAIN CONCERN IS DAMAGING WINDS GIVEN THE NATURE OF THE SHEAR...BUT SOME HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. WE RAN OUR LOCAL ANALOG CONVECTION CHECKLIST...A TOOL WHICH COMPARES EXPECTED CONDITIONS TO PAST EVENTS. THE TOOL RETURNS SEVERAL PAST DAMAGING WIND EVENTS WITH PRIMARY MODES OF BROKEN LINES. THOSE EVENTS ALSO FEATURES SOME LARGE HAIL. ALSO ANOTHER HOT AND HUMID ONE WITH MID 80S-LOW 90S FOR HIGHS...AND DEWPOINTS UPPER 60S/NEAR 70 DERIVING HEAT INDICES WELL INTO 90S AT LOWER ELEVATIONS TODAY. THE INSTABILITY PROVIDED BY THAT HEAT AND HUMIDITY...AND GENERAL MOISTURE CONTENT OF THE ATMOSPHERE WITH PRECIPITABLE WATER BETWEEN 1.5 AND 1.75 INCHES...WILL LEAD TO LOCALIZED HEAVY RAINFALL WITH THE STORMS THAT DEVELOP. IF STORMS MANAGE TO TRAIN OVER THE SAME AREA...FLASH FLOODING IS NOT OUT OF THE QUESTION. DIFFICULT AT THIS POINT TO NARROW DOWN A SPECIFIC AREA MOST VULNERABLE...IT WILL DEPEND ON THE MESOSCALE EVOLUTION OF STORMS. STILL SOME CHANCE OF THUNDERSTORMS TONIGHT...BUT LOSS OF DIURNAL HEATING SHOULD ALLOW THINGS TO WIND DOWN...ALONG WITH EASTERN PROGRESSION OF SURFACE COLD FRONT. MAIN ACTIVITY CERTAINLY LOOKS TO BE DURING THE DAYTIME TODAY...WITH DIURNAL HEATING AND WAVE TIMING ALLOWING NEW ACTIVITY TO BLOSSOM FAIRLY QUICKLY LATE MORNING-EARLY AFTERNOON...THEN CARRY ACROSS THE AREA THE REMAINDER OF THE DAY. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... 345 AM UPDATE... MAIN CONCERN IS HEAVY RAINFALL POTENTIAL DUE TO STALLING FRONT...AND INDIRECT TROPICAL MOISTURE FEED FROM TROPICAL SYSTEM THAT WILL INTERACT WITH THE FRONT. SECONDARY LINGERING CONCERN FOR STRONG THUNDERSTORMS WITH GUSTY WINDS...MAINLY SOUTHEASTERN PART OF OUR AREA. MODEL CONSENSUS CONTINUES TO HANG UP PROGRESS OF THE FRONT...AS IT AWAITS PASSAGE OF A SHARPER SOUTHERN STREAM WAVE THAT WILL MERGE WITH GENERAL BROAD UPPER TROUGH. IN FACT...BALANCE OF MODELS ONLY GET THE SURFACE FRONT MIDWAY THROUGH THE AREA NOW ON THURSDAY. NOT ONLY DOES THIS PERHAPS ALLOW FOR LINGERING GUSTY THUNDERSTORM THREAT FOR SOUTHEAST PARTS OF OUR AREA /I.E. AHEAD OF THE SURFACE FRONT AND WITH CONTINUED DECENT SHEAR/...BUT ALSO A HEAVY RAINFALL THREAT IN THE GENERAL VICINITY OF THE FRONTAL ZONE. RIGHT ENTRANCE REGION OF STRONG SSW JET WILL RESIDE SQUARELY ACROSS OUR AREA...MEANWHILE INDIRECT FEED OF TROPICAL MOISTURE WILL EXTEND WELL INLAND OF WHAT IS NOW TROPICAL STORM ARTHUR. THIS SET UP APPEARS SIMILAR TO WHAT IS CALLED PREDECESSOR RAINFALL EVENTS /ALSO CALLED PRE...WHICH ARE LINKED TO PAST FLASH FLOODING EVENTS/...WITH JUXTAPOSITION OF TROPICAL SYSTEM ADVANCING UP CAROLINA COAST...TO ENTRANCE REGION OF SOUTHWESTERLY JET TO THE NORTH. COMPARED TO PRIOR GUIDANCE...THE SLIGHTLY FURTHER WESTWARD POSITIONING OF THESE INGREDIENTS HEIGHTENS CONCERNS FOR HEAVY RAINFALL AND FLASH FLOOD POTENTIAL FOR NEPA INTO A GOOD CHUNK OF CENTRAL NY...ESPECIALLY POCONOS- CATSKILLS /BUT NOT LIMITED ONLY TO THERE...GIVEN CONTINUED SHIFTING OF JET AND FRONT PLACEMENTS/. PRECIPITABLE WATER VALUES WILL BE NEAR OR EVEN SLIGHTLY ABOVE AN INCH-AND- THREE- QUARTERS...AND SOUNDINGS EXHIBIT AN INCREASINGLY MOIST- ADIABATIC LOOK WHICH WILL PROMOTE EFFICIENT RAIN PROCESSES. WHILE I DO NOT YET HAVE THE CONFIDENCE ON A SPECIFIC GEOGRAPHICAL AREA FOR A FLASH FLOOD WATCH...I COULD SEE ONE BEING ISSUED FOR THE MOST VULNERABLE LOCATIONS AS WE GET CLOSER TO THE EVENT. OF COURSE...RAINFALL THAT FIRST OCCURS TODAY/TONIGHT...WILL BE A PART OF THE DECISION OF WHICH AREAS WILL BE MOST SENSITIVE TO ADDITIONAL RAINS THURSDAY. RAIN AND THUNDER WILL GRADUALLY SHIFT EAST THURSDAY NIGHT/EARLY FRIDAY...YIELDING TO LARGE AND DRY HIGH PRESSURE THAT WILL START BUILDING IN FROM THE MIDWEST. FRIDAY LOOKS COOLER AND MAINLY DRY AS CLOUDS GIVE WAY TO SUN...AND DRY NORTHWEST WINDS PICK UP TO CAUSE DEWPOINTS TO FALL THROUGH THE 50S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 2 AM WED UPDATE... AGAIN LITTLE CHANGE AND FOLLOWED WPC GUIDANCE. HIGH PRESSURE WILL KEEP THE AREA DRY SAT TO SUN NGT THEN A CHANCE OF SHOWERS AND THUNDERSTORMS THE REST OF THE LONG TERM. BUSY ON RADAR SO MOSTLY MINOR TWEEKS TO CURRENT WPC GUIDANCE. 2 PM TUE UPDATE... LOOKING AT FRIDAY THROUGH THE REMAINDER OF THE FORECAST PERIOD... DECIDED TO FOLLOW CLOSELY TO WPC GUIDANCE AGAIN TODAY AND MADE MINOR ADJUSTMENTS TO THE PRIOR FORECAST. THE UPPER LEVEL TROUGH THAT IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY WILL BE LOCATED OVER THE MID-WEST BY THURSDAY EVENING. THE TROUGH WILL SLOWLY SHIFT EAST THROUGH SAT MORNING. THE EXPECTED COLD FRONT WILL BE EAST OF THE CWA BY 00Z FRIDAY AND NW SFC IS EXPECTED TO PREVAIL WITH COOLER AND DRIER AIR ALOFT. AS NW FLOW WILL PREVAIL THROUGH FRIDAY AFTERNOON... UPSLOPE SHOWERS MAY DEVELOP DUE TO LINGERING LOW LVL MOISTURE REMAINING OVER THE CWA. FRIDAY NIGHT THE UPPR LVL TROUGH AXIS WILL SHIFT TO THE EAST OF THE AREA AND SFC RIDGING WILL BUILD IN FROM THE WEST. THIS WILL RESULT IN THE CHANCE FOR UPSLOPE SHOWERS DIMINISHING ACROSS THE CWA. A SFC RIDGE IS EXPECTED TO REMAIN OVER THE CWA WITH QUIET WEATHER THROUGH THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES WILL BE ON THE WARMING TREND HEADING TOWARDS THE WEEKEND WITH TEMPERATURES RISING INTO THE LOW TO MID 80S BY SUNDAY. LOW TEMPERATURES ARE EXPECTED TO BE IN THE UPPR 40S TO MID 50S THROUGH THE PERIOD. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... 7 AM UPDATE... ANOTHER ROUND OF THUNDERSTORMS WILL FORM MIDDAY AND MOVE THROUGH CENT NY 17 TO 21Z AND AVP BY 24Z. THUNDERSTORMS COULD HAVE MVFR CIGS AND VSBYS AND MAYBE IFR VSBYS. THIS EVENING MOSTLY VFR AGAIN. LATE TONIGHT FOG SHOULD FORM AGAIN. SHOULD BE MORE WIDESPREAD AND LOWER THAN THIS MORNING DUE TO THE EXPECTED RAIN. ALL BUT SYR SHOULD HAVE MVFR VSBYS. ELM MAY DROP TO IFR LATE. WINDS S TO SW AT 5 KTS EARLY BUT EAST AT RME AND LVAR ELM/AVP. DURING THE DAY S TO SW AT 5 TO 10 KTS. TONIGHT LIGHT AND VARIABLE TO CALM ALL SITES. OUTLOOK... THU...RESTRICTIONS FROM RA/TSRA AS MOIST COLD FRONT MOVES THROUGH THE REGION. THU NGT THROUGH SUN...VFR EXCEPT POSSIBLE LATE NIGHT VALLEY FOG KELM EACH DAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...MDP LONG TERM...KAH/TAC AVIATION...TAC
Hazardous weather outlook, Jul 2, 4:22 AM EDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 422 AM EDT WED JUL 2 2014 NYZ009-015>018-022>025-036-037-044-055-PAZ038-030830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- BRADFORD- 422 AM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME THUNDERSTORMS MAY LINGER INTO THURSDAY...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-030830- CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 422 AM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STALLED FRONT...AND AN INDIRECT TROPICAL MOISTURE FEED FROM WHAT IS NOW TROPICAL STORM ARTHUR...WILL CAUSE THUNDERSTORMS WITH HEAVY RAINFALL THURSDAY. THERE IS SOME POTENTIAL FOR FLASH FLOODING DEPENDING ON HOW THINGS EVOLVE. A FLASH FLOOD WATCH MAY BE ISSUED FOR THE MOST VULNERABLE LOCATIONS IF CONFIDENCE IN THIS THREAT INCREASES. ALSO...SOME STORMS THURSDAY MAY STILL CONTAIN STRONG GUSTY WINDS. NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN THURSDAY.
In the hours before
Local storm report, Jul 2, 10:49 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1049 AM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND DMG NORTH TOWANDA 41.78N 76.45W
07/02/2014 BRADFORD PA 911 CALL CENTER
TREE DOWN ON VEHICLE
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:37 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 38 min |
| Jul 2, 2:31 AM EDT | Special Weather Statement | BGM | Oneida | 44 min |
| Jul 2, 10:29 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 46 min |
| Jul 2, 12:08 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 52 min |
| Jul 2, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 45 min |
| Jul 2, 12:42 PM EDT | Tornado Warning | BGM | Sullivan | 33 min |
| Jul 2, 1:08 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 67 min |
| Jul 2, 1:19 PM EDT | Special Weather Statement | BGM | Delaware | 56 min |
| Jul 2, 1:20 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Jul 2, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 50 min |
| Jul 2, 1:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 65 min |
| Jul 2, 1:46 PM EDT | Flash Flood Warning | BGM | Sullivan | 4 hr |
| Jul 2, 2:09 PM EDT | Flash Flood Watch | BGM | Sullivan | 5 hr |
| Jul 2, 2:32 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 58 min |
| Jul 2, 2:38 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 67 min |
| Jul 2, 7:39 PM EDT | Special Weather Statement | BGM | Oneida | 66 min |
| Jul 2, 7:45 PM EDT | Special Weather Statement | BGM | Tompkins | 45 min |
| Jul 2, 11:32 AM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 43 min |
| Jul 2, 11:56 AM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 64 min |
| Jul 2, 1:28 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 62 min |
| Jul 2, 2:05 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 3 hr |
| Jul 2, 2:06 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 54 min |
| Jul 2, 2:18 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 42 min |
| Jul 2, 2:29 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne | 6 hr |
| Jul 2, 2:36 PM EDT | Special Weather Statement | BGM | Pike | 54 min |
| Jul 2, 3:43 PM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Jul 2, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 45 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.